Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 29, 2020, 8:47 PM EDT for Blount County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2020, 8:47 PM EDT (00:47 UTC)
- Expired
- Jun 29, 2020, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Blount County, TN
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 9:27 PM EDT | FLASH FLOOD | 3 Ene Friendsville, TN | PARTIAL ROAD CLOSURE ON NORTH UNION GROVE RD. |
| Jun 29, 9:32 PM EDT | FLASH FLOOD | 3 E Wildwood, TN | REPORTS OF FLASH FLOODING ALONG PEA RIDGE RD NEAR PRIMROSE CIRCLE. |
| Jun 29, 9:34 PM EDT | FLASH FLOOD | 3 Ne Friendsville, TN | FLASH FLOODING BEING REPORTED ALONG MISER STATION RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663
WGUS54 KMRX 300047
FFWMRX
TNC009-300345-
/O.NEW.KMRX.FF.W.0014.200630T0047Z-200630T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
847 PM EDT Mon Jun 29 2020
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Blount County in east Tennessee...
* Until 1145 PM EDT.
* At 847 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton
Village, Greenback, Friendsville, Townsend, Happy Valley, Clover
Hill, Wildwood, Walland, Cades Cove and Great Smoky Mountains
National Park.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3580 8414 3585 8414 3585 8401 3586 8401
3588 8403 3585 8384 3557 8367 3556 8377
3546 8396 3547 8396 3548 8394 3549 8394
3551 8401 3555 8400 3555 8407 3563 8415
3580 8417
FLASH FLOOD...RADAR INDICATED
$$
Diegan1 follow-up statement
480
WGUS74 KMRX 300139
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
939 PM EDT Mon Jun 29 2020
TNC009-300345-
/O.CON.KMRX.FF.W.0014.000000T0000Z-200630T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount TN-
939 PM EDT Mon Jun 29 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT THIS
EVENING FOR BLOUNT COUNTY...
At 939 PM EDT, Emergency management reported flash flooding from
earlier thunderstorms. Numerous partial road closures have been
reported across the area, most notably along North Union Grove road,
Pea Ridge road, and Miser Station road. Between 3 and 4 inches of
rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton
Village, Greenback, Friendsville, Townsend, Happy Valley, Clover
Hill, Wildwood, Walland, Cades Cove and Great Smoky Mountains
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3580 8414 3585 8414 3585 8401 3586 8401
3588 8403 3585 8384 3557 8367 3556 8377
3546 8396 3547 8396 3548 8394 3549 8394
3551 8401 3555 8400 3555 8407 3563 8415
3580 8417
FLASH FLOOD...OBSERVED
$$
DieganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 7:58 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 29, 7:58 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 758 PM EDT Mon Jun 29 2020 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight and Tuesday)... Not much change in upper level pattern with a closed low over southeast Canada and the northeast states and an upper level ridge over the Gulf of Mexico extending north across the southeast states. Weak shortwave energy was moving southeast from KY into NE Tennessee and another shortwave moving from west to east across southern middle TN triggering showers and thunderstorms that were approaching southeast TN. The airmass south of the morning convection is unstable with the high moisture content as dew points are in the lower 70s and temperatures have warmed into the mid to upper 80s. Earlier CAM solutions showed a cluster of thunderstorms developing over east TN and with 20-30 Knot mid level flow this area. These storms have already started developing and may produce a few strong to severe storms with damaging winds possible and also very heavy rainfall. Localized flooding possible through early evening. Tonight showers decrease but with NW flow bringing shortwaves into the eastern Tennessee Valley overnight some showers and storms may occur across mainly the northeast half of the area. Kept chance pops in forecast. On Tuesday more of the same pattern with shortwave energy moving southeast from the northwest and deep layer west to northwest flow of 10 to over 20 knots and the development of moderately large CAPE values up to 2000+ J/kg. This should be sufficient for scattered clusters of storms producing potentially damaging wind gusts Tuesday afternoon and evening. The risk for severe storms may be hampered by any morning showers and storms that keep cloud cover in place which would hamper warming. Think southern areas will have better risk for strong storms in the afternoon and evening. Heavy rainfall possible in areas where storms move over same locations so flooding also possible. TD .LONG TERM...(Tuesday night through Monday)... The synoptic pattern through the period will feature a blocking ridge over the central US and a closed low over New England transitioning to an open trough off the east coast. The closed low will be the dominant feature for wet weather at the start of the period, with the ridge becoming dominant and supplying drier conditions later in the week. A saddle point will be located over IN/OH on Tuesday night, with a deformation zone extending across KY and East TN. Confluence along that zone will provide forcing in a very moist environment Tuesday night and Wednesday, and a low level boundary will aid in the maintenance of upstream convection overnight. Likely to categorical PoPs will be forecast, and there are concerns for potential flooding from storms training from NW to SE along the boundary. This will continue to be mentioned in the HWO. The axis of heaviest rainfall appears to be across our central sections Tuesday night, shifting to southern sections Wednesday as a shortwave trough moves around the closed low. As the shortwave trough pushes through on Wednesday night, drier air from a northerly flow builds into northern section of our area, with the main axis of lift and moisture moving south and west. As a result, PoPs drop to just a chance in the southern half with a slight chance north on Thursday. Friday and Saturday will feature mainly terrain-based diurnal convection, with most of the area remaining dry with the northerly flow aloft. On Sunday a weakness develops in the blocking ridge as a low pressure system forms near the Gulf Coast and drifts north. Models differ on how far north this system goes but for now, will have low to slight chance PoPs for the area Sunday and Monday with temperatures near normal. DGS && .AVIATION... 00Z TAF DISCUSSION. A mixture of VFR/MVFR and IFR through this taf cycle at all sites. Currently, convection continues to favor restrictions at TYS, with probs lower at CHA/TRI through the evening. Thus carried the most immediate restrictions at TYS. Convection should diminish slowly tonight with a very moist BL in place favoring patchy fog and low cigs, which was included at all sites. Tomorrow, another round of shra/tsra featured via prob30s as the pattern remains unsettled. Overall, winds will remain light sly/swly except for adjacent to any tsra where vrb gusts are possible. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 89 71 84 72 / 30 80 70 80 70 Knoxville McGhee Tyson Airport, TN 71 85 68 83 68 / 50 70 70 80 70 Oak Ridge, TN 71 85 69 83 69 / 50 70 70 80 70 Tri Cities Airport, TN 68 83 65 83 65 / 50 80 60 70 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 29, 3:38 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 338 PM EDT Mon Jun 29 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 338 PM EDT Mon Jun 29 2020 /238 PM CDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A few storms may become strong with high winds this afternoon and evening. An isolated flash flooding threat will exist as well, mainly for areas of poor drainage. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms possible Tuesday and Wednesday. Also rounds of moderate to heavy rainfall over the upcoming week will lead to the possibility of localized flash flooding, especially in areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 29, 5:37 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
537 PM EDT Mon Jun 29 2020
TNZ085>087-292230-
Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
537 PM EDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN AND
SOUTHWESTERN MONROE COUNTIES UNTIL 630 PM EDT...
At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Etowah, or 8 miles southeast of Athens, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Etowah, Englewood, Tellico Plains, Coker Creek and Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3522 8432 3536 8453 3548 8446 3542 8418
3521 8431
TIME...MOT...LOC 2137Z 296DEG 10KT 3540 8446
DieganSpecial weather statement, Jun 29, 5:58 PM EDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Morristown TN 558 PM EDT Mon Jun 29 2020 TNZ069-071-073-292245- Knox TN-NW Blount TN-North Sevier TN- 558 PM EDT Mon Jun 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND NORTHEASTERN BLOUNT COUNTIES UNTIL 645 PM EDT... At 558 PM EDT, Doppler radar was tracking a strong thunderstorm near Knoxville, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village, Lake Forest, Bearden, Seymour and Wildwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3593 8409 3604 8393 3583 8368 3566 8393 TIME...MOT...LOC 2158Z 322DEG 11KT 3594 8400 Diegan
Special weather statement, Jun 29, 6:17 PM EDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Morristown TN 617 PM EDT Mon Jun 29 2020 NCZ060-061-292300- Clay NC-Cherokee NC- 617 PM EDT Mon Jun 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEROKEE AND WESTERN CLAY COUNTIES UNTIL 700 PM EDT... At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near Hayesville, moving southeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hayesville, Shooting Creek, Tusquitee and Brasstown. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3500 8405 3515 8392 3499 8353 3499 8403 TIME...MOT...LOC 2216Z 302DEG 18KT 3503 8387 Diegan
Special weather statement, Jun 29, 6:30 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
630 PM EDT Mon Jun 29 2020
TNZ071>074-292315-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-NW Blount TN-
North Sevier TN-
630 PM EDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND
SOUTHWESTERN SEVIER COUNTIES UNTIL 715 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon Forge, or 8 miles southwest of Sevierville, moving south at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Clingmans
Dome, Smoky Mountains-Newfound Gap, Smoky Mountains-Fontana Area,
Townsend, Wears Valley, Elkmont and Great Smoky Mountains National
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3581 8381 3587 8358 3561 8343 3561 8344
3558 8348 3556 8350 3556 8359 3558 8361
3557 8363 3557 8370 3556 8372 3556 8375
TIME...MOT...LOC 2230Z 341DEG 15KT 3579 8367
DieganSpecial weather statement, Jun 29, 6:51 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
651 PM EDT Mon Jun 29 2020
TNZ012-013-292330-
Scott TN-Campbell TN-
651 PM EDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND
NORTHEASTERN SCOTT COUNTIES UNTIL 730 PM EDT...
At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zion Hill, or 12 miles east of Oneida, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
La Follette, Jellico, Elk Valley and Ketchen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8426 3653 8403 3637 8414 3655 8439
3660 8434
TIME...MOT...LOC 2251Z 301DEG 17KT 3657 8430
DieganLocal storm report, Jun 29, 8:47 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
847 PM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLOOD 3 ESE KARNS 35.96N 84.07W
06/29/2020 KNOX TN PUBLIC
PORTIONS OF BAKERTOWN RD FLOODED.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:06 PM EDT | Flash Flood Warning | MRX | Anderson, Knox | 3 hr |
| Jun 29, 10:53 PM EDT | Areal Flood Warning | MRX | Knox | 3 hr |
| Jun 29, 11:36 PM EDT | Areal Flood Warning | MRX | Blount | 3 hr |
| Jun 30, 2:45 AM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Jun 30, 12:55 PM EDT | Special Weather Statement | MRX | Marion | 35 min |
| Jun 30, 2:21 PM EDT | Special Weather Statement | MRX | Bradley, McMinn, Polk | 39 min |
| Jun 30, 2:59 PM EDT | Special Weather Statement | MRX | Polk | 46 min |
| Jun 30, 6:04 PM EDT | Special Weather Statement | MRX | Carter, Sullivan | 56 min |
| Jun 30, 7:57 PM EDT | Areal Flood Advisory | MRX | Hancock | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.